|SOFT - TIAFT 1998||Poster Session 3||Thursday October 8, 1998|
OLANZAPINE ASSOCIATED DEATHS: A REPORT OF FIVE CASES|
Steven H. Y. Wong, Susan B. Gock, Susan E. Venuti, K. Alan Stormo, Jordan Greenbaum, Lynda Biedrzycki, and Jeffrey M. Jentzen
Milwaukee County Medical Examiner's Office and Department of Pathology, Medical College of Wisconsin, Milwaukee, WI 53233, U.S.A.
|Olanzapine is a recently introduced agent for the treatment of schizophrenia. It belongs to the thienobenzodiazepine class, and its chemical structure is similar to clozapine. The mechanism of action, while not firmly established, is proposed to be through a combination of dopamine and serotonin type 2 anatagonism. Therapeutic range of 0.009 to 0.023 mg/L was recently proposed to change to 0.005 to 0.075 mg/L( Xue et al. Clin Chem 1998;44:A103). A fatal overdose case of olanzapine showed heart blood of 4.9 mg/L and gastric content of 41 mg/L (Elian. For Sci Int 1998;91:231-5). This report summarizes five cases with detectable concentrations of olanzapine. The following summarizes selected postmortem, toxicological results of chromatographic analyses, cause and manner of death:
The above blood concentrations of 0.19 to 1.24 mg/L were between those of previously reported therapeutic range and a single overdose case. The medical examiners designated the following cause and manner of death for the above cases: 1. pulmonary embolus/natural, 2. arteriosclerotic heart disease/natural, 3. injuries due to fall/suicide, 4. undetermined sudden death/undetermined, and 5. schizophrenia associated sudden death/natural. This case report is intended to add to the olanzapine toxicological literature and would hopefully enhance future cases interpretation involving olanzapine.